Utah, 2006

Winter Weather in Utah, March 20 to 21, 2006

March 20 to 21, 2006 · NWS GJT · 3 events in 3 counties and zones

A low pressure system produced 5 to 8 inches of snow across the mountains and high plateaus of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure system produced 5 to 8 inches of snow across the mountains and high plateaus of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 20, 3:51 AM MST, 8 hours 9 minutes earlier.

Area forecast discussion, Mar 20, 3:51 AM MST, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 AM MST MON MAR 20 2006

UPDATE...BOOSTED POPS ALONG THE CONTINENTAL DIVIDE AS WRAP AROUND
MOISTURE SPILLS OVER FROM EAST SLOPES AS EVIDENCED BY SATL AND
RADAR LOOPS AS WELL AS SURFACE OBS.

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
UPPER LOW GETS KICKED EWRD TDY AS NEXT SYSTEM APPROACHES THE PACIFIC
NW COAST. AS IT EJECTS IT SPLITS WITH THE MAIN ENERGY HEADED FOR THE
TX PANHANDLE WHILE THE REMAINING ENERGY LIFTS NEWRD INTO WY/MT. VERY
LITTLE SEEN IN THE WAY OF DYNAMICS TDY ALTHO LIFTED INDEX NEAR ZERO
THIS AFTERNOON FOR THE POSSIBILITY OF WEAK CONVECTION. PARED POPS
BACK CONSIDERABLY FOR NOW AND SINCE IT APPEARS MORE STABLE TODAY HAVE
LEFT OUT THE POSSIBILITY OF TSTMS...EVEN DWPTS SHOWING DECREASE. HI
LEVEL MOISTURE BEGINS TO SPREAD EWRD INTO THE CWA TONIGHT. BUT
FORCING REMAINS LIMITED SO FEEL LOW END SCATTERED POPS OVR MAINLY
OVER THE NRN MTNS SHOULD HANDLE THE SITUATION.

THE NEXT UPPER LOW MOVES QUICKLY INTO THE THE GRT BASIN TUESDAY BUT
APPEARS TO WEAKEN AS IT DOES SO. MSTR AND DYNAMIC FORCING INCREASE
DURING THE DAY WITH REASONABLE DIV-Q FIELD BY 00Z WEDNESDAY.
INTERESTINGLY HOWEVER THE MDL QPF FIELDS IN THE GFS AND ESPECIALLY
THE NAM DONT INDICATE MUCH IN THE WAY OF ORGANIZED PCPN FIELD. THE
BEST CHANCE OF PRECIP WILL OCCUR TUESDAY NIGHT AND FAVOR THE SRN
MTNS. FRONTAL PASSAGE WHICH WILL MAINLY BE AN UPPER AIR WINDSHIFT
LOOKS LIKE IT WILL OCCUR SOMETIME AFTER MIDNIGHT IN GJT. INCREASED
POPS A LITTLE TUE NIGHT. GUIDANCE TEMPS LOOK REASONABLE AND MADE FEW
CHANGES FROM PREVIOUS PACKAGE OTHER THAN TO WARM TEMPS A FEW DEGREES
TDY.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
THE TUE/TUE NGT STORM SHOULD MOVE OUT TO THE EAST WED AFTERNOON AND
HAVE LOWERED POPS AND CLOUDS. MODELS APPEAR IN DECENT AGREEMENT ON
STORM MOVEMENT...BUT THE 06Z GFS AND NAM DIVERGE A BIT ON SYSTEM
STRENGTH.  THE GFS PRODUCES A CLOSED LOW AT 500 MB OVER NRN AZ AND
CARRIES IT DUE EAST THROUGH NRN NM. THE NAM MOVES THE SYSTEM THROUGH
AS AN OPEN WAVE. IF IT CLOSES OFF THIS MAY ALSO MEAN SLOWER EASTERLY
MOVEMENT AND WILL BARE WATCHING...ESPECIALLY FOR POSSIBLE HIGHER PCPN
AMTS IN THE SRN MTS.

A BIG RIDGE AND SIGNIFICANT WARMING TREND IS IN STORE FOR THURSDAY
THROUGH SATURDAY. THE NEXT TROUGH IS PROGGED TO APPROACH SAT NGT AND
MOVE ACROSS THE NORTHERN HALF OF THE FORECAST AREA SUNDAY. SUN NGT
AND MONDAY THE GFS SAGS STRONG ZONAL FLOW AND BARACLINIC ZONE OVER
THE NORTHERN TWO THIRDS OF THE AREA. HAVE INTRODUCED MORE CLOUDS AND
POPS AS A RESULT. &&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

MC/CJC
Hazardous weather outlook, Mar 20, 3:22 AM MST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 AM MST MON MAR 20 2006

COZ001>014-017>023-UTZ022>025-027>029-211121-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
322 AM MST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW ARE EXPECTED OVER THE MOUNTAINS NEAR THE
CONTINENTAL DIVIDE TODAY. ROADS MAIN REMAIN LOCALLY SNOWPACKED AND
ICY...WITH HAZARDOUS DRIVING OVER I-70 NEAR VAIL PASS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE MOUNTAIN SNOW AND VALLEY RAIN TUESDAY THROUGH
WEDNESDAY NIGHT...CAUSING LOCALLY HAZARDOUS WINTER DRIVING THROUGH
THE MOUNTAINS.

A CHANCE OF MOUNTAIN SNOW AND VALLEY RAIN RETURNS SATURDAY NIGHT AND
SUNDAY...WITH LOCALLY HAZARDOUS WINTER DRIVING CONDITIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  YOU ARE
ENCOURAGED TO PHONE IN SNOW REPORTS TO THE GRAND JUNCTION FORECAST
OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 20, 12:00 PM MST to March 21, 9:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Winter Weather, La Sal & Abajo Mountains

When
March 20, 12:00 PM MST to March 21, 9:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Winter Weather, Tavaputs Plateau

When
March 20, 12:00 PM MST to March 21, 9:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495799, 5495800, 5495801.